Mirtazapine is said to be a well-tolerated drug that’s used as an antidepressant. Even compared to other antidepressants like selective serotonin reuptake inhibitors (SSRI), it’s considered a safe drug with very few side effects. But as with any medication, it can cause uncomfortable adverse effects, especially when it’s overused or abused. Learn more about mirtazapine and its array of side effects.
Common Side Effects of Mirtazapine
As with any drug, it’s important to be aware of the potential side effects of mirtazapine. When you start a new medication, and when you’ve been using a drug for a long time, it’s imperative to let your doctor know about any troubling or long-lasting side effects you may encounter. However, mirtazapine isn’t known to cause very dangerous effects when used as directed by your doctor or pharmacist. Mirtazapine is well-tolerated, even when compared to other antidepressants like SSRIs. Normal use of the drug isn’t likely to cause significant side effects. However, there are a few common side effects that may occur, even if you use the medicine as prescribed.
- Dry mouth
- Increased appetite
- Weight gain
- Peripheral edema
Though mirtazapine isn’t known to cause serious or frequent side effects, it can be more likely to cause adverse effects when it’s abused as a recreational drug. High doses may cause significant drowsiness, hypnosis, and other side effects.
Mirtazapine doesn’t usually cause dangerous symptoms during an overdose. It has a low level of toxicity during an overdose. That means it’s less likely than other drugs to cause damage to different parts of the body when it’s taken in high doses.
However, it’s slightly more toxic during an overdose than SSRIs. Significant toxicity would require a dose that’s many times higher than a normal dose. During an overdose, you may encounter mild tachycardia and hypertension.
However, those symptoms could be potentially dangerous for people with heart-related conditions or other medical complications.
Overdose can lead to other dangerous issues as well. For instance, one case of a non-fatal overdose of mirtazapine involved a woman passing out outside in temperatures below freezing.
She survived with medical intervention.
Despite its relative safety, it’s important to speak to a medical professional if you believe you’ve taken an excessively high dose of any drug.
Mixing Mirtazapine With Other Drugs
Mixing drugs without the advice of a doctor can be dangerous. Drugs can combine in your system to create dangerous adverse reactions. Mirtazapine shouldn’t be used alongside another antidepressant drug class called MAOIs (monoamine oxidase inhibitors). Mirtazapine is thought to interact with a chemical in the brain called serotonin, even though a review in 2006 couldn’t find conclusive evidence that the medication had significant effects on serotonin in humans.
Still, like MAOIs, mirtazapine could elevate serotonin levels. If the drugs are combined, it could have a negative impact on essential functions in the body like temperature, blood pressure, and even your behavior. Always check and double-check with a doctor or your pharmacist before combining drugs.